Oklahoma, 2017

Damaging Winds in Oklahoma, October 6, 2017

October 6, 2017 · NWS OUN · 5 events in 3 counties and zones

Severe thunderstorms developed late in the evening across northwest Oklahoma along a pushing cold front and upper short wave. Damaging wind gusts were the severe threat associated with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe thunderstorms developed late in the evening across northwest Oklahoma along a pushing cold front and upper short wave. Damaging wind gusts were the severe threat associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 6, 4:50 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 6, 4:50 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
550 PM CDT Fri Oct 6 2017

.AVIATION...
Expect VFR conditions outside of a few hours associated with a line
of storms that will move across all sites this evening and
overnight. Some gusts to over 45kts possible, along with lower MVFR
ceilings/visibility likely as storms move through. Gusty south winds
will shift to the north/northwest behind a cold front overnight.
Winds will decrease in speed within a few hours after frontal
passage and should remain out of the northwest through much of the
day on Saturday.

30

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT Fri Oct 6 2017/

.DISCUSSION...
The primary focus today is on severe potential across western
Oklahoma this evening and early tonight. There are other forecast
challenges later in the forecast period that have less impact. 1.)
timing of lingering showers in the southeast tomorrow morning, 2.)
timing of a cold front early next week and preceding low rain
chances, 3.) returning moisture and rain chances toward the end of
next week.

Early this afternoon, a potent shortwave trough is clearly seen in
water vapor channel satellite imagery moving into the central
Rockies region. Lee surface pressure falls in response should be
fairly significant and 19z surface obs already show a ~1000 mb
surface low now centered just southwest of Lamar, Colorado, with
further strengthening likely throughout the afternoon. Extending
northeastward from the surface low is surface front and deep
sharpening baroclinic zone which should begin to accelerate
southward fairly quickly later today. Meanwhile, further south into
the Panhandles deep mixing into a narrow mid-level dry plume evident
in 7.3 micrometer GOES-R water vapor will cause a dryline to
sharpen. Diabatic heating and sufficient boundary layer moisture
ahead of the dryline and cold front will contribute to moderate
instability (MLCAPE ~1,500-2,000 J/kg).

Given the latest trends in the observational data, the triple point
should be somewhere in southwest Kansas, likely just northwest of
Liberal. Thunderstorms by late afternoon are most likely from this
triple point northeastward along the front. A slightly more
conditional threat will exist further southwest into the Texas
Panhandle along the dryline through late afternoon. Initial activity
should be discrete and with 40-50 knots 0-6km shear, and even
stronger through the storm depth (effective shear 55-60 kts),
discrete activity should evolve fairly quickly into supercells.
The most significant severe weather potential will be before
strong linear forcing with the cold front and sharp trough cause
consolidation and upscale growth into a line. This should remain
west of our forecast area. Damaging wind should be the primary
threat with large hail decreasing as the storm mode evolves to
linear. The tornado threat would be limited to a narrow window
when low level jet increases (strengthening low level shear) and
LCL heights begin to lower by mid evening and mode remains
supercellular. This should be in a narrow corridor west of our
forecast area.

There are a couple caveats to the above mentioned. 1.) the typical
bell shaped T/Td profile is seen in Amarillo's 12z sounding and
significant decrease in GPS satellite derived PWAT at Childress in
the wake of overnight convection, and so upstream boundary layer
moisture seems to be somewhat overturned and possibly slightly too
high in the models. It still should be sufficient for robust
thunderstorm development, but overall threat could be temperated
somewhat by this, at least initially, until low-level jet and
associated poleward moisture transport ramps up late. 2.) if
stronger forcing/DPVA is delayed slightly and cold front doesn't
surge southward quite as quickly, shear vector orientation to may
not be too hostile to discrete modes and at least pseudo-discrete
storms/supercells could enter far western Oklahoma. But, again,
there is high confidence that storms will become linear before or
shortly after entering the body of Oklahoma, thereby limiting a
more significant severe weather threat. If this latter scenario
were to play out it would probably mean a slightly further west
shift within the panhandles of a more significant threat which
would still evolve into a line before reaching our area anyway.

Narrow corridor of steeper mid-level lapse rates may become
overturned fairly quickly early in the night. This, along with
diabatic cooling/boundary layer stabilization will result in a
decrease in thunderstorm intensity overnight as storms approach
central Oklahoma. The greatest threat of severe weather should be
generally west of a line from around Cherokee to Watonga to Clinton.

Anomalous moisture is still in place. 12z OUN sounding was well
above the 99th percentile and slightly above the max moving average.
Despite the potential for heavy rainfall rates with storms, the line
should be progressive so the flooding threat should be minimal. We
reset the storm total precipitation estimates for KTLX, KFDR, and
KVNX earlier today.

Showers may linger early in the morning across eastern portions of
the area. Post-frontal airmass will be drier and cooler, but
temperatures are expected to be around about climatological normals
for early October.

Models are fairly aggressive with moisture return Monday ahead of
another sharp mid-level shortwave trough. Model guidance has come
much more in line with timing of this trough, its ascent, and
associated frontal timing, though there still remains some minor
spread, typical of this time range. Forecast soundings from GFS show
veering/increasing winds and around 35-40 knots effective shear,
with sufficient boundary layer moisture/heating by Monday afternoon
to contribute to respectable destabilization. Convection may form
near I-35, where forcing for ascent overspreads the western edge
of more robust moisture return. If models are right with magnitude
of low level moisture return, there may be sufficient instability
and shear for severe thunderstorms. We'll need to watch trends.

The cold front associated with this second shortwave trough early
next week will be at the leading edge of much cooler cP airmass over
the northern tier, and so post-frontal temperatures will be quite a
bit cooler than with Saturday's frontal passage. Most locations will
not rise out of the 60s Tuesday.

Another anomalous surge of moisture is expected Thursday on the
west/northwest periphery of building mean Southeast ridge. Minor
shortwave troughs embedded within broad band of strong west-
southwesterly flow aloft could provide enough ascent for some
convection late Thursday into Friday, so we included low chance
showers/storms for roughly the northern half of the area. Medium
range guidance is in good agreement during this period so
confidence in sensible weather forecast at this time range is
above average.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  77  54  81 /  90  10   0   0
Hobart OK         61  78  53  83 /  80   0   0   0
Wichita Falls TX  65  81  55  85 /  60  10   0   0
Gage OK           54  76  50  82 /  90   0   0   0
Ponca City OK     61  78  53  82 /  90  10   0   0
Durant OK         68  82  57  86 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, Oct 6, 7:00 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
800 PM CDT Fri Oct 6 2017

OKZ004>048-050>052-TXZ083>090-071700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
800 PM CDT Fri Oct 6 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a Slight Risk of severe storms late this evening into the
overnight hours over portions of northern, northwestern and western
Oklahoma and a small part of western north Texas. A Marginal Risk
area will be seen farther east.

Location...
The Slight Risk covers locations along and northwest of a Medford,
to Watonga, to Hobart and Altus Oklahoma to Quanah Texas line.
Farther east, a Marginal Risk covers locations northwest of a line
from Perry, to Guthrie and Lawton Oklahoma, to Electra and Munday
Texas.

Timing...
The most likely time for severe storms will be from 10 PM to 2 AM.
Storms will first affect northwest Oklahoma and then spread east
and southeast through the late evening and overnight hours.

Impacts...
Damaging wind gusts up to 70 mph and large hail up to the size of
golf balls will be the main concerns. Locally heavy rain will also
be a concern.

Discussion...
Strong and severe storms are expected to develop across the
Oklahoma and Texas panhandles this evening. These storms
will increase in number and spread eastward into northern and
western Oklahoma later this evening and overnight. The storms are
expected to quickly become linear in mode and primarily yield a
damaging wind threat. The farther east the storms progress, the
lower the severe weather threat due to decreasing amounts of
instability.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the mentioned risk areas should prepare for severe weather
operations this evening and overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms may linger across southeast and portions of central
Oklahoma early Saturday morning. No severe storms expected.

A slight chance of thunderstorms will also be seen across the
eastern half of Oklahoma on Monday as a strong cold front passes
over the region. No severe storms expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 6, 7:28 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
828 PM CDT FRI OCT 6 2017

OKZ004-070200-
Harper OK-
828 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 900
PM CDT...

AT 823 PM CDT, a severe thunderstorm was located 10 miles northwest
of Slapout, moving east at 55 MPH.

HAZARDS INCLUDE...
Wind gusts to 60 MPH...
Quarter size hail...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3700 9977 3663 9967 3662 10000 3698 10000
      3700 9996
TIME...MOT...LOC 0123Z 254DEG 49KT 3672 10025

30
Special weather statement, Oct 6, 7:57 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
857 PM CDT FRI OCT 6 2017

OKZ004-070230-
Harper OK-
857 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR Harper County Until 930 PM CDT...

AT 854 PM CDT, a strong thunderstorm was located near Rosston, moving
east at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9945 3670 9942 3665 10000 3694 10000
      3700 9972
TIME...MOT...LOC 0154Z 254DEG 48KT 3682 9991

30

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
October 6, 8:24 PM CST
Where
Harper County, Laverne
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.710, -99.900

The wind gust was estimated by an official cooperative observer.

Thunderstorm Wind, Woods

When
October 6, 8:55 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woodward

When
October 6, 8:55 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woods

When
October 6, 9:00 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woodward

When
October 6, 9:05 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723855, 723856, 723857, 723858, 723859.